Alert archive / Alabama / Flash Flood Warnings in 2007

Flash Flood Warning 2, NWS Huntsville, AL

May 11, 2007Limestone County, Alabama

NWS Huntsville, AL issued this flash flood warning at May 11, 2007, 2:25 PM CDT for Limestone County, Alabama. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 11, 2007, 2:25 PM CDT (19:25 UTC)
Expired
May 11, 2007, 4:30 PM CDT
In force
2 hr
Issued by
NWS Huntsville, AL
Area
Whole counties

County Limestone County, AL

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.4 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2007-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 302 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2007-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
302 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1038 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHUN 111925
FFWHUN
ALC083-112130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
225 PM CDT FRI MAY 11 2007

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LIMESTONE COUNTY IN NORTH CENTRAL ALABAMA...

* UNTIL 430 PM CDT

* AT 225 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA. AN       
  AUTOMATED RAIN GAUGE IN ATHENS REPORTED 0.65 INCH OF RAIN IN JUST  
  15 MINUTES AND NEARLY AN INCH OF RAIN IN HALF AN HOUR. ADDITIONAL  
  RAINFALL OF UP TO AN INCH IS LIKELY BEFORE THE RAIN ENDS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ATHENS

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3494 8714 3479 8723 3457 8686 3486 8677

$$

JE
2 follow-up statements
000 
WGUS74 KHUN 112015
FFSHUN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
315 PM CDT FRI MAY 11 2007

ALC083-112130-
LIMESTONE AL-
315 PM CDT FRI MAY 11 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR
LIMESTONE COUNTY...

AT 315 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE RAIN THAT EARLIER AFFECTED ATHENS HAD SUBSIDED. 
HOWEVER...ADDITIONAL THUNDERSTORMS ARE DEVELOPING OVER WESTERN 
LIMESTONE COUNTY AND MAY MOVE TOWARD ATHENS BEFORE 430 PM. 
THEREFORE...THE FLASH FLOOD WARNING REMAINS IN EFFECT.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ATHENS

LAT...LON 3501 8723 3479 8723 3457 8686 3486 8677

$$

JE
000 
WGUS74 KHUN 112124
FFSHUN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
424 PM CDT FRI MAY 11 2007

ALC083-112133-
LIMESTONE AL-
424 PM CDT FRI MAY 11 2007

...THE FLASH FLOOD WARNING WILL EXPIRE AT 430 PM CDT FOR LIMESTONE
COUNTY...

THE HEAVY RAINFALL THAT AFFECTED LIMESTONE COUNTY IN NORTH CENTRAL 
ALABAMA EARLIER THIS AFTERNOON HAS ENDED. THERE HAVE BEEN NO REPORTS 
OF MAJOR FLOODING OR FLASH FLOODING AROUND THE ATHENS AREA...THEREFORE
THE FLASH FLOOD WARNING FOR LIMESTONE COUNTY WILL BE ALLOWED TO 
EXPIRE.

LAT...LON 3501 8723 3479 8723 3457 8686 3486 8677

$$

DJN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at May 11, 2:20 PM CDT, 5 minutes earlier.

Area forecast discussion, May 11, 2:20 PM CDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
220 PM CDT FRI MAY 11 2007

.MESOSCALE UPDATE...
STORMS ACROSS THE HUN CWFA HAVE BEEN VERY TYPICAL PULSE VARIETY
STORMS THUS FAR. HAVE SEEN AT LEAST HALF A DOZEN STORMS INDICATE AN
ELEVATED CORE OF 60-65DBZ NEAR THE FREEZING LEVEL OF 12KFT...AND ONE
OR TWO STORMS HAVE APPROACHED THE 50DBZ CRITERIA NEAR 30-32KFT.
HOWEVER...THE STRONGEST STORM EARLIER NEAR HARVEST PRODUCED ONLY
DIME SIZED HAIL. THE HIGHEST IMPACT STORM OCCURRED NEAR ATHENS SO
FAR WITH WINDS NEAR 55 MPH DAMAGING TREE LIMBS. HOWEVER ITS
REFLECTIVITY CHARACTERISTICS WERE NOWHERE NEAR AS IMPRESSIVE AS
OTHER STORMS ACROSS THE AREA THAT HAD LESS OF AN IMPACT. IN
GENERAL...ELEVATED CORES HAVE DISPLAYED WEAKENING REFLECTIVITY
TRENDS OVER THE LAST 30 MINS.

BCC/HA
&&

.DISCUSSION...
SUMMERTIME WEATHER CONTINUES ACROSS THE TENNESSEE VALLEY...BUT SOME
RELIEF IS ON THE WAY. UNFORTUNATELY...THAT RELIEF WILL BE FROM THE
HEAT AND NOT SO MUCH FROM THE DRY CONDITIONS.

THAT SAID...THERE ARE SOME SCATTERED SHRA/TSRA AGAIN THIS AFTERNOON.
THE BIG WINNERS FROM YESTERDAYS RAINFALL SAW AROUND TWO INCHES OF
RAIN...BUT MANY WERE LEFT OUT ONCE AGAIN.

SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...
BULK OF ACTIVITY SHOULD DISSIPATE AFTER SUNSET...LEAVING ANOTHER
MUGGY NIGHT WITH THE POTENTIAL FOR PATCHY FOG WHERE IT RAINED. WILL
MAKE A LAST-MINUTE DECISION ON WHETHER TO INCLUDE THE FOG MENTION IN
THE ZONES BASED ON RAINFALL COVERAGE.

WE REPEAT IT ALL AGAIN TOMORROW AS A COLD FRONT AND ASSOCIATED UPPER
WAVE SLIDE ACROSS THE SOUTHEAST. SHRA/TSRA WILL AGAIN BE SCATTERED
AT BEST THOUGH. UPPER WAVE PASSES DURING THE AFTERNOON SATURDAY AND
THE DRIER AIR GETS HERE BY EARLY SUNDAY MORNING...USHERING IN SOME
WELCOME RELIEF.

EXTENDED (SUNDAY THROUGH NEXT FRIDAY)...
SUNDAY MAY STILL BE FAIRLY WARM DUE TO SUNNY SKIES AND A MILD START
TO THE DAY. BUT A SHARP COOLDOWN COMES SUNDAY NIGHT AND LASTS FOR
ABOUT 36 HOURS...INTENSIFYING A BIT ON MONDAY AS WINDS TURN EASTERLY
AND MODELS SHOW WE MAY WEDGE IN BRIEFLY.

SOUTHERLY FLOW RETURNS...BRIEFLY...ON TUESDAY AND THAT MAY LEAD TO
ANOTHER WARM DAY. THE NEXT COLD FRONT IN A (THANKFULLY) PROGRESSIVE
PATTERN SWINGS ACROSS ON WEDNESDAY. HARD TO BELIEVE...BUT MOISTURE
RETURN IS A BIT IN QUESTION DUE TO THE PLACEMENT OF THE LOW-LEVEL
RIDGE. WILL KEEP JUST THE LOW-END CHANCE POPS WE ARE RUNNING NOW.

FOLLOWING THAT FRONTAL PASSAGE...ANOTHER SHOT OF SLIGHTLY COOLER AIR
ARRIVES...AND THERE COULD BE YET ANOTHER BRIEF PERIOD OF WEDGING AT
THE END OF THE FORECAST PERIOD. REGARDLESS...HIGHS SHOULD RETREAT TO
THE 70S AND LOWS TO THE 50S...WHICH IS WELCOME RELIEF AFTER THE
RECENT 90 PLUS HEAT.
&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    65  86  63  84 /  30  30  10   0
SHOALS        64  86  63  84 /  30  30  10   0
CULLMAN       63  84  63  83 /  30  30  10   0
FAYETTEVILLE  64  84  62  82 /  30  30  10   0
ALBERTVILLE   65  86  63  84 /  30  30  10   0
FORT PAYNE    63  86  63  82 /  30  30  10   0
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

JE/23
Hazardous weather outlook, May 11, 1:30 PM CDT, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
130 PM CDT FRI MAY 11 2007

ALZ001>010-016-TNZ076-096-097-121000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
130 PM CDT FRI MAY 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THROUGH TONIGHT...

A WEAK STORM SYSTEM WILL BRING ANOTHER ROUND OF SCATTERED SHOWERS
AND THUNDERSTORMS...MAINLY THIS AFTERNOON AND EVENING...ACROSS THE
ENTIRE AREA. WIND GUSTS AROUND 50 MPH...HAIL UP TO THE SIZE OF
PENNIES AND LOCALLY HEAVY RAIN WILL BE POSSIBLE IN STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

SHOWERS AND THUNDERSTORMS WILL AGAIN BE POSSIBLE ON SATURDAY AS A
WEAK COLD FRONT MOVES ACROSS THE TENNESSEE VALLEY. SOME THUNDERSTORMS
WILL BE CAPABLE OF SMALL HAIL...STRONG WIND GUSTS AND BRIEF HEAVY
RAIN.

THE NEXT CHANCE OF SHOWERS AND THUNDERSTORMS WILL BE TUESDAY NIGHT
AND WEDNESDAY AS ANOTHER COLD FRONT APPROACHES THE AREA.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

SS/JE

In the hours before

Special weather statement, May 11, 1:58 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
158 PM CDT FRI MAY 11 2007

ALZ005-111945-
LIMESTONE-
158 PM CDT FRI MAY 11 2007

...SIGNIFICANT WEATHER ALERT FOR LIMESTONE COUNTY UNTIL 245 PM CDT...

AT 154 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ATHENS...MOVING SOUTH AT 5 MPH.

WINDS UP TO 50 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ATHENS.
  FRENCH MILL.
  TANNER.
  BELLE MINA.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

27
Local storm report, May 11, 2:04 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
204 PM CDT FRI MAY 11 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             ATHENS                  34.80N 86.97W
05/11/2007  E0.25 INCH       LIMESTONE          AL   BROADCAST MEDIA

            BROADCAST MEDIA RELAYED REPORT OF PEA SIZE HAIL AND WIND
            GUSTS ESTIMATED TO NEAR 50 MPH AT US 31 AND US 72 IN
            ATHENS.

&&

DL
Special weather statement, May 11, 2:10 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
210 PM CDT FRI MAY 11 2007

ALZ010-112000-
DE KALB-
210 PM CDT FRI MAY 11 2007

...SIGNIFICANT WEATHER ALERT FOR SOUTEHRN DEKALB COUNTY UNTIL 300 PM
CDT...

AT 207 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR COLLINSVILLE...OR 12 MILES NORTHWEST OF
CENTRE...MOVING SOUTHWEST AT 10 MPH.

ONE HALF INCH DIAMETER HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...
AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  COLLINSVILLE.
  KILPATRICK.
  DAWSON,

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

14
Special weather statement, May 11, 2:10 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
210 PM CDT FRI MAY 11 2007

ALZ010-112000-
DE KALB-
210 PM CDT FRI MAY 11 2007

...SIGNIFICANT WEATHER ALERT FOR SOUTEHRN DEKALB COUNTY UNTIL 300 PM
CDT...

AT 207 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR COLLINSVILLE...OR 12 MILES NORTHWEST OF
CENTRE...MOVING SOUTHWEST AT 10 MPH.

ONE HALF INCH DIAMETER HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...
AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  COLLINSVILLE.
  KILPATRICK.
  DAWSON.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

14
Local storm report, May 11, 2:20 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
220 PM CDT FRI MAY 11 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     TSTM WND DMG     ATHENS                  34.80N 86.97W
05/11/2007                   LIMESTONE          AL   BROADCAST MEDIA

            RELAYED FROM BROADCAST MEDIA...SPOTTER REPORTS WIND GUSTS
            TO AROUND 55 MPH AND TREE LIMBS BLOWN DOWN IN ATHENS.

0210 PM     HAIL             COLLINSVILLE            34.27N 85.86W
05/11/2007  E0.25 INCH       DEKALB             AL   EMERGENCY MNGR

            STATE EMA OFFICIAL REPORTS PEA SIZED HAIL ALONG I-59 IN
            COLLINSVILLE.

&&

DL
Special weather statement, May 11, 2:23 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
223 PM CDT FRI MAY 11 2007

TNZ097-112015-
FRANKLIN-
223 PM CDT FRI MAY 11 2007

...SIGNIFICANT WEATHER ALERT FOR SOUTHWEST FRANKLIN COUNTY UNTIL 315
PM CDT...

AT 220 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HUNTLAND...MOVING EAST AT 5 MPH.

ONE HALF INCH DIAMETER HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...
AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  HUNTLAND.
  BEANS CREEK.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

14

Nearby

Flash Flood Warnings in Alabama, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.